How Do I Treat a Rash from Antibiotics?

Allergies may manifest as skin rashes.
It is important to keep a rash that has developed as a result of antibiotics as clean and as dry as possible.
Prescription antibiotics.
Patients with rashes tend to be more sensitive to sun and other irritants.
Article Details
  • Written By: Mary McMahon
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 14 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

A rash from antibiotics will usually resolve on its own with no treatment, but it can be a good idea to discuss the rash with a doctor and receive an evaluation for allergies. Antibiotic rashes can be common, especially in children, and they are not always the result of an allergic response. A doctor will need to look at the patient to determine the origins of the rash and decide whether any additional treatment is necessary. For patients experiencing discomfort, medications are available to address the itching and soreness.

If a patient notices a rash from antibiotics, it is advisable to keep the rash clean and as dry as possible. Patients should wash with warm water and mild soaps, and pat dry. Cleaning the rash also provides an opportunity to check for any changes. If the rash spreads rapidly, starts blistering, or appears to be associated with symptoms like difficulty breathing, the patient should call a doctor immediately. These more severe rashes may be allergic in nature and the patient could need treatment.

Ad

Waiting and watching is usually the best treatment for a rash from antibiotics. If the patient experiences discomfort, over-the-counter skin creams can help soothe irritation. A doctor can prescribe more aggressive medications if the rash becomes more intense. It is important to keep taking the antibiotics unless a doctor directs the patient to stop, as the drugs are still working, and it is important to treat the bacterial infection. When the course of drugs is over, the rash from the antibiotics should clear up.

Patients with rashes tend to be more sensitive to sunlight and other irritants, including tight and itchy clothing. Wearing loose, comfortable clothes should help patients feel more comfortable. If the rash is severe, it may be necessary to bandage it to reduce the risk of infections and provide some padding so pressure from sitting and other activities will not exacerbate the rash.

The nonallergic nature of most rashes means that the patient can take the antibiotics again in the future without worrying about a severe allergic reaction. Allergic rashes tend to onset quickly, while normal rashes may emerge after several days. When allergies are the cause, the patient can also experience more severe side effects. A doctor can evaluate the patient and check for any other possible explanations such as food allergies, adverse interactions between medications, or exposure to toxins. If a doctor believes a rash from antibiotics is allergic in nature, he will add a note to the patient's chart to make sure no one prescribes that drug in the future.

Ad

More from Wisegeek

You might also Like

Discuss this Article

ZipLine
Post 3

I agree that the best action to take when there is a rash caused by antibiotics, is to switch to a different antibiotic. If a rash is spreading, it doesn't make sense to continue taking that drug.

ysmina
Post 2

@burcidi-- I'm sorry to hear that! What type of antibiotic is she on? Does she have any other allergy symptoms, like difficulty breathing?

If her rash gets worse and if at any point she has trouble breathing, you must take her to the hospital. That's a serious allergic reaction and it's not going to go away.

Can't the pediatrician put her on a different type of antibiotic I wonder? Why must the poor thing suffer like this while the ear infection is being treated?

Both my daughter and I are allergic to amoxicillin. We both get hives from it. It's in our folder and our doctors know that they have to give us a different group of antibiotics for infections.

burcidi
Post 1

My daughter has an ear infection and yesterday, she developed a skin rash from the antibiotics. I called her pediatrician and she said to continue with the antibiotics. Apparently, if we stop early, the infection will not be treated and it will get worse because it gives immunity to the bacteria.

We're continuing with the antibiotic but her rash is not going away. It's actually looking worse today. If it gets any worse by tonight, I'm thinking of taking her to the ER. I'm so frustrated that I can't just stop the medication.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email